What is Fentanyl?
Fentanyl is a synthetic opioid that is estimated to be 50 to 100 times more potent than morphine. It is a powerful and highly addictive drug that is responsible for a significant portion of the opioid epidemic that has swept across the United States and other countries. The drug is commonly used in medical settings as a strong pain reliever and anesthetic, but it is also frequently used recreationally or hidden, unbeknownst to the user, in illicit pills that teens can purchase from the internet. The dangers of overdosing on fentanyl are significant, and as a parent, it is important to be aware of the signs of use and what to look for.
Why Should I Be Concerned?
I know what you’re thinking, my child would never do this. And I can tell you that almost every parent who has buried their child from fentanyl poisoning, has said the same thing. Their child wasn’t a bad kid, they took a fake pill from a friend or found it online. Children as young as 11 have found these pills on the internet and have succumbed to them.
Fentanyl is often mixed with other drugs including cocaine and methamphetamines to enhance their effects, but most teens think they are taking a Percocet™, Xanax™, Oxycodone™, an Adderall™ or similar pill. Many of these illicit fentanyl-laced pills are pressed in someone’s garage or basement and the fake pills are almost impossible to detect from the authentic pills. The Drug Enforcement Agency (DEA) “has found that, of the fentanyl-laced fake…pills analyzed in 2022, six out of ten now contain a potentially lethal dose of fentanyl.” Children who find these pills on Snapchat, Instagram, and other social media are essentially being poisoned to death. The statistics have grown and the unfortunate familiar scenario of parents waking up to find their children deceased in their rooms has increased too.
“I know what you’re thinking, my child would never do this.”
According to the CDC, more than 150 people die every day from overdoses related to synthetic opioids like fentanyl. The signs of fentanyl poisoning can be difficult to spot.
However, some common symptoms to watch for include:
- Slow breathing or cessation of breathing
- Extreme drowsiness or unconsciousness
- Confusion or disorientation
- Nausea or vomiting
- Constricted (very small) pupils
- Cold and clammy skin
To help prevent your child from using fentanyl or other opioids, it is important to have open and honest conversations about drug use and the dangers of fentanyl. Encourage your child to seek help if they are struggling with substance abuse or addiction, and make sure they are aware of the resources available to them, such as rehabilitation programs, support groups, and mental health services. Don’t wait. Get help right away.
Where To Get Lifesaving Narcan
The dangers of fentanyl are significant, and as a parent, it is important to be aware of the signs of use and what to look for. If you suspect that your child is using the drug, seek help immediately. By educating yourself and your child, you can help protect them from the dangers of this powerful and super addictive substance.
If you suspect that your child is using fentanyl, it is important to seek help immediately. In cases of overdose, the drug can cause a person to stop breathing, leading to death within minutes. Naloxone, a medication that can reverse the effects of an opioid overdose, can be life-saving in these situations. Parents of teen children should keep Narcan (the brand name for Naloxone) in their first aid kit at home and learn how to use it. Schools are stocking up on Narcan and are keeping it in nurses’ offices.
Free Naloxone, also known by the brand name Narcan, can be obtained from several sources. Here are a few places where people can find free Narcan:
- Pharmacies: Many pharmacies, including CVS and Walgreens, offer free Narcan without a prescription. You can call your local pharmacy to see if they participate in this program.
- Health Departments: Many local health departments, such as county health departments, provide free Narcan to those in need. You can contact your local health department for more information.
- Community Organizations: Some community organizations, such as harm reduction organizations and substance abuse treatment centers, offer free Narcan to those at risk of opioid overdose.
- Overdose Prevention Programs: Many cities and states have established overdose prevention programs that provide free Narcan to those at risk of opioid overdose.
- Online Programs: Some online programs, such as the Naloxone Distribution Partnership, offer free Narcan kits through the mail.
It is important to note that laws and availability may vary by state, so it is best to check with local organizations for more information on where to obtain free Narcan. In the event of an overdose, every second counts, so having Narcan on hand can be a lifesaving tool.